Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Paducah, KY

May 27, 2017Mississippi County, Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 27, 2017, 4:37 PM CDT for Mississippi County, Scott County, Stoddard County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 4:37 PM CDT (21:37 UTC)
Expired
May 27, 2017, 5:15 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Mississippi County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 77 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS53 KPAH 272137
SVRPAH
MOC133-201-207-272215-
/O.NEW.KPAH.SV.W.0147.170527T2137Z-170527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
437 PM CDT SAT MAY 27 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  West central Mississippi County in southeastern Missouri...
  Southwestern Scott County in southeastern Missouri...
  Northeastern Stoddard County in southeastern Missouri...

* Until 515 PM CDT

* At 437 PM CDT, a severe thunderstorm was located near Morehouse, or
  near Sikeston, moving east at 20 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sikeston, Miner, Bertrand, Haywood City, Hay-Wood City, Vanduser
  and Blodgett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 8974 3698 8976 3704 8946 3689 8943
TIME...MOT...LOC 2137Z 260DEG 19KT 3693 8968 

HAIL...1.25IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:53 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 27, 1:53 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
153 PM CDT Sat May 27 2017

.UPDATE...
Issued at 152 PM CDT Sat May 27 2017

Rapid adjustments made to reflect current activity across the WFO
PAH Forecast area. Greatest concern at the moment will be the
convective complex moving from East Central Missouri, then along
and remnant outflow/frontal boundaries south of the Interstate 64
corridor...then again along the common borders of Southeast
Missouri, Northeast Arkansas, West Kentucky and Tennessee. |

UPDATE Issued at 1133 AM CDT Sat May 27 2017

Convection is developing along outflow boundaries and existing
warm frontal boundary over Southern Missouri and parts of Southern
Illinois and the Pennyrile of West Kentucky. Some local concern
that some of these storms along the boundary may go severe
severe before the main bowing line (developing derecho?) reaches
the WFO PAH CWA later this afternoon and this evening. Waiting to
see what SPC might do with the MDT risk area in their midday
update. Also added Flash flood Watch for Carter/Ripley counties
from 1 pm today through 7 am Sunday.(see hydro section).

&&

.SHORT TERM...(Today through Monday night)
Issued at 134 AM CDT Sat May 27 2017

New SWODY1 outlooks moderate risk for much of FA this pm/evening,
with all svr wx hazards possible. AM storms to our west are
modeled to affect western ptns FA later this morning, and may lay
out a boundary and also blow off debris clouds that could stall
development after daybreak. However, differential heating should
mix the atmos up enough to allow super charge to take place, with
high cape environ and steep mid level lapse rates revealed by
model soundings. At some point during the pm hours, cap should
break and convection become numerous to widespread, with
associated moderate risk of svr extending from late pm into/thru
the evening hours. Svr chances begin to diminish overnight as
large scale instability is lost the farther east storms push away
from source boundary/energy.

Primary cold front does not make actual passage until Sunday
evening, so until then, we'll be continuing pops along/ahead of
the boundary, and this includes a continued slight risk of severe
again for mainly Sunday afternoon/early evening.

.LONG TERM...(Tuesday through Friday)
Issued at 134 AM CDT Sat May 27 2017

The extended period continues to be troublesome with models flip
flopping the best chances for rain. Still dealing with another
frontal boundary passage on Tuesday/Tuesday night. The GFS has
been the most consistent with the timing of this feature but not
as much on QPF. Still, believe that precip chances need to be
included for that time frame given the consistency of this signal
and the consistency of the GFS ensemble precip means. At this time
our confidence does not warrant anything more than slight
chances.

The ECMWF was never that excited about Tuesday's rain prospects and
still isn't. Instead, the 12Z ECMWF brings a front down into the
area on Wednesday through Thursday. That is the exact same time that
the GFS brings in a reinforcing sfc high pressure system that dries
us out. However, the 00Z ECMWF is back to looking like the GFS with
the drier weather on Wednesday with the incoming sfc high. The early
part of the extended forecast is going to be hinged on exactly what
this large upper level low over the upper Great Lakes region/eastern
Canada does and the timing and strength of impulses rotating around
it. For now, leaning toward the more consistent GFS for guidance.

Given the above discussion, POPs will be low Tuesday through
Thursday given uncertainty's in the model signals. There has been
a stronger signal for more wet weather as we head into the latter
half of the week. However, the upper level pattern is not being
consistently resoled by the models very well at all. Yesterdays
runs indicated more of a southwesterly flow pattern setting up and
now the upper flow stays more west northwesterly through Friday.
We will continue to have POPs for late week, but work will need to
be done on fine tuning these chances as models grasp a better
handle on things.

&&

.AVIATION...
Issued at 152 PM CDT Sat May 27 2017

Current 18z Saturday TAF issuance will be a challenge with mutiple
boundaries focusing VFR to IFR changing conditions. Base forecast
includes thunderstorms in each TAF location. Main concern within
the next six ho9urs will be the KEVV, KCGI, and KPAH TAF locations
for lowered visibility.

&&

.HYDROLOGY...
Issued at 1133 AM CDT Sat May 27 2017

WPC recently upgraded parts of Southern Missouri in a Moderate
Risk of excessive rainfall through today and tonight. Given the
antecedent rainfall this morning, combined with the expected
position of the frontal boundary and outflows today, felt it was
prudent to add Carter and Ripley counties to the Flash Flood Watch
later this afternoon and tonight.

Depending on the propagation of the convection along the boundary
and the southern end of the expected wind-damaging MCS, may need
to extend the Flash Flood Watch to Wayne and Butler counties as
well. Will monitor the progression of the storms this afternoon.

Minimum rainfall of 1-1.25 inches is likely...with higher amounts
possible. Given the flashy nature of runoff and the terrain, as
well as the potential for higher public presence outdoors this
weekend, decided to go ahead with a Flash Flood Watch for Carter
and Ripley counties from 1 pm today through 7 am Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch through Sunday morning for MOZ107-108.

IN...None.
KY...None.
&&

UPDATE...Smith
AVIATION...Smith
HYDROLOGY...Smith
Hazardous weather outlook, May 27, 2:55 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 pm CDT Sat May 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 pm CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Latest forecast trends indicate that an intense line of severe
thunderstorms will move into the northwest part of the outlook area,
namely southwest Illinois and Southeast Missouri, this afternoon and
again this evening. If a line of storms move through the area, they
will likely produce widespread wind gusts in excess of 80 mph. The
damaging winds could last up to an hour.

Depending on the intensity and duration of these lines of severe
storms, most of the thunderstorms could completely move through the
outlook area by midnight.

In addition to the damaging wind potential, isolated severe storms
may develop ahead of these lines of thunderstorms today and tonight.
These isolated storms would have the potential for large hail,
damaging winds, as well as a tornado.

At this time, the greatest risk for widespread severe thunderstorms
is later this afternoon and this evening. Heavy rainfall and deadly
lightning will also be storm hazards. Flash Flooding may also be a
possibility in parts of Southeast Missouri late this afternoon and
tonight.

A moderate risk remains is in place for most of the outlook area,
except parts of Southwest Indiana and a very small part of northwest
Kentucky. The remainder of the outlook area remains in an enhanced
risk of severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight risk of severe thunderstorms is forecast Sunday,
especially during the afternoon and early evening. Damaging winds
and hail are the primary severe weather hazards, with locally
heavy rain and deadly lightning also storm hazards.

Thunderstorms are also forecast Tuesday afternoon, and Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected today and tonight.

Smith

In the hours before

Local storm report, May 27, 4:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             KEVIL                   37.08N 88.89W
05/27/2017  E1.75 INCH       BALLARD            KY   PUBLIC

            HAIL RANGING FROM NICKEL SIZED TO A FEW GOLFBALLS

&&

SP
Local storm report, May 27, 4:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             WEST PADUCAH            37.08N 88.74W
05/27/2017  E1.00 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            UP TO 1.25 INCH HAIL

&&

GREGM
Local storm report, May 27, 4:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     3 W VIENNA              37.41N 88.95W
05/27/2017                   JOHNSON            IL   LAW ENFORCEMENT

            TREES OVER ROADWAY

&&

GREGM
Local storm report, May 27, 4:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     ANNA                    37.46N 89.24W
05/27/2017                   UNION              IL   BROADCAST MEDIA

            800 HOMES WITHOUT POWER.

&&

GREGM
Local storm report, May 27, 4:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             BERTRAND                36.91N 89.45W
05/27/2017  M1.00 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL

&&

SP
Local storm report, May 27, 4:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 S VIENNA              37.39N 88.89W
05/27/2017                   JOHNSON            IL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

GREGM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:25 AM CDTSpecial Weather StatementPAHRipley50 min
May 27, 4:34 AM CDTSevere Thunderstorm WarningPAHRipley41 min
May 27, 5:11 AM CDTSevere Thunderstorm WarningPAHButler, Ripley38 min
May 27, 5:53 AM CDTSpecial Weather StatementPAHNew Madrid67 min
May 27, 11:17 AM CDTFlash Flood WatchPAHCarter, Ripley15 hr
May 27, 2:24 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry36 min
May 27, 2:59 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry46 min
May 27, 3:12 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard33 min
May 27, 3:25 PM CDTSevere Thunderstorm WarningPAHScott35 min
May 27, 3:34 PM CDTSevere Thunderstorm WarningPAHCape Girardeau41 min
May 27, 4:27 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne48 min
May 27, 4:42 PM CDTSevere Thunderstorm WarningPAHWayne33 min
May 27, 4:49 PM CDTSevere Thunderstorm WarningPAHWayne41 min
May 27, 4:54 PM CDTSevere Thunderstorm WarningPAHMississippi36 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry, Scott, Stoddard50 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott, Stoddard46 min
May 27, 5:26 PM CDTFlash Flood WarningPAHBollinger, Mississippi, Scott, Stoddard, Wayne3 hr
May 27, 5:37 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott38 min
May 27, 6:01 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Stoddard44 min
May 27, 6:45 PM CDTSevere Thunderstorm WarningPAHMississippi30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.